Hardy-Sobolev inequalities and weighted capacities in metric spaces


  • Lizaveta Ihnatsyeva
  • Juha Lehrbäck
  • Antti V. Vähäkangas




Let $\Omega$ be an open set in a metric measure space $X$. Our main result gives an equivalence between the validity of a weighted Hardy–Sobolev inequality in $\Omega$ and quasiadditivity of a weighted capacity with respect to Whitney covers of $\Omega$. Important ingredients in the proof include the use of a discrete convolution as a capacity test function and a Maz'ya type characterization of weighted Hardy–Sobolev inequalities.


Aalto, D., and Kinnunen, J., The discrete maximal operator in metric spaces, J. Anal. Math. 111 (2010), 369–390. https://doi.org/10.1007/s11854-010-0022-3

Aikawa, H., Quasiadditivity of Riesz capacity, Math. Scand. 69 (1991), no. 1, 15–30. https://doi.org/10.7146/math.scand.a-12366

Aikawa, H., and Essén, M., Potential theory–selected topics, Lecture Notes in Mathematics 1663, Springer-Verlag, Berlin, 1996. https://doi.org/10.1007/BFb0093410

Björn, A., and Björn, J., Nonlinear potential theory on metric spaces, EMS Tracts in Mathematics 17, European Mathematical Society (EMS), Zürich, 2011. https://doi.org/10.4171/099

Björn, A., Björn, J., and Lehrbäck, J., Sharp capacity estimates for annuli in weighted $mathbf R^n$ and in metric spaces, Math. Z. 286 (2017), no. 3-4, 1173–1215. https://doi.org/10.1007/s00209-016-1797-4

Björn, A., Björn, J., and Shanmugalingam, N., Sobolev extensions of Hölder continuous and characteristic functions on metric spaces, Canad. J. Math. 59 (2007), no. 6, 1135–1153. https://doi.org/10.4153/CJM-2007-049-7

Björn, J., Poincaré inequalities for powers and products of admissible weights, Ann. Acad. Sci. Fenn. Math. 26 (2001), no. 1, 175–188.

Dyda, B., Ihnatsyeva, L., Lehrbäck, J., Tuominen, H., and Vähäkangas, A. V., Muckenhoupt $A_p$-properties of distance functions and applications to Hardy-Sobolev–type inequalities, Potential Anal. 50 (2019), no. 1, 83–105. https://doi.org/10.1007/s11118-017-9674-2

Dyda, B., and Vähäkangas, A. V., Characterizations for fractional Hardy inequality, Adv. Calc. Var. 8 (2015), no. 2, 173–182. https://doi.org/10.1515/acv-2013-0019

Hajłasz, P., and Koskela, P., Sobolev met Poincaré, Mem. Amer. Math. Soc. 145 (2000), no. 688. https://doi.org/10.1090/memo/0688

Heinonen, J., Koskela, P., Shanmugalingam, N., and Tyson, J. T., Sobolev spaces on metric measure spaces. An approach based on upper gradients, New Mathematical Monographs 27, Cambridge University Press, Cambridge, 2015. https://doi.org/10.1017/CBO9781316135914

Hurri-Syrjänen, R., and Vähäkangas, A. V., Fractional Sobolev-Poincaré and fractional Hardy inequalities in unbounded John domains, Mathematika 61 (2015), no. 2, 385–401. https://doi.org/10.1112/S0025579314000230

Keith, S., and Zhong, X., The Poincaré inequality is an open ended condition, Ann. of Math. (2) 167 (2008), no. 2, 575–599. https://doi.org/10.4007/annals.2008.167.575

Kinnunen, J., Lehrbäck, J., and Vähäkangas, A. V., Maximal function methods for Sobolev spaces, Mathematical Surveys and Monographs 257, American Mathematical Society, Providence, RI, 2021. https://doi.org/10.1090/surv/257

Korte, R., and Shanmugalingam, N., Equivalence and self-improvement of $p$-fatness and Hardy's inequality, and association with uniform perfectness, Math. Z. 264 (2010), no. 1, 99–110. https://doi.org/10.1007/s00209-008-0454-y

Koskela, P., and Zhong, X., Hardy's inequality and the boundary size, Proc. Amer. Math. Soc. 131 (2003), no. 4, 1151–1158. https://doi.org/10.1090/S0002-9939-02-06711-4

Lehrbäck, J., Hardy inequalities and Assouad dimensions, J. Anal. Math. 131 (2017), 367–398. https://doi.org/10.1007/s11854-017-0013-8

Lehrbäck, J., and Shanmugalingam, N., Quasiadditivity of variational capacity, Potential Anal. 40 (2014), no. 3, 247–265. https://doi.org/10.1007/s11118-013-9348-7

Lehrbäck, J., and Vähäkangas, A. V., In between the inequalities of Sobolev and Hardy, J. Funct. Anal. 271 (2016), no. 2, 330–364. https://doi.org/10.1016/j.jfa.2016.04.028

Luiro, H., and Vähäkangas, A. V., Local maximal operators on fractional Sobolev spaces, J. Math. Soc. Japan 68 (2016), no. 3, 1357–1368. https://doi.org/10.2969/jmsj/06831357

Maz'ya, V. G., Sobolev spaces, Translated from the Russian by T. O. Shaposhnikova, Springer Series in Soviet Mathematics, Springer-Verlag, Berlin, 1985. https://doi.org/10.1007/978-3-662-09922-3

Shanmugalingam, N., Newtonian spaces: an extension of Sobolev spaces to metric measure spaces, Rev. Mat. Iberoamericana 16 (2000), no. 2, 243–279. https://doi.org/10.4171/RMI/275



How to Cite

Ihnatsyeva, L., Lehrbäck, J., & Vähäkangas, A. V. (2022). Hardy-Sobolev inequalities and weighted capacities in metric spaces. MATHEMATICA SCANDINAVICA, 128(3). https://doi.org/10.7146/math.scand.a-133257